How to treat urinary tract infection?
Q: I got lower abdominal pain and a burning sensation while passing urine. I got my urine tested and they say that I have UTI. In the test they found pus in the urine and slight blood. Could you please tell me what is the cause of this blood. I was advised to take antibiotic SEPTRA - DS (480 mg) 2 at a time every 12 hrs. Due to some misunderstanding in the pharmacy, they told me to take only one at a time saying it was already 960 mg hence I took only one for 4 days, but still the infection and the pain did not subside. I started getting the pain from the left testis to the left side of the buttock area. Afterwards I further enquired regarding the dosage and consulted the doctor again. They told me to take 2 tablets at a time saying it was only 480 mg not 960 mg. Hence I started taking 2 now. I am feeling a little bit better after taking 2 tablets at a time but feel very tired and sometimes feverish and get an itching sensation in the throat, and some irritation in the tongue. Could you please tell me what is the reason for all this and will this tablet give any effect or do I need to change it. What is to be done for the blood in the urine. Do I need to test the urine again after this infection subsides?
A:It seems you have had a urinary tract infection which needs a 5-7 day course of appropriate dose of antibiotics. The blood stain may be part of UTI. If it persists after the course of antibiotics it needs to be investigated. Urinary tract infection in males is uncommon till the age of 60 yrs or above when, because of enlarged prostate and retention of urine, they become more prone to UTI. You should have an ultrasound of abdomen, kidneys, bladder and prostate and a repeat urine examination, including a urine culture, after finishing the course of antibiotics and giving a gap of 3-4 days after the drug course is over. You should consult your physician after these investigations are available.